Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 213, NWS Blacksburg, VA

July 27, 2016Henry County, Pittsylvania County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2016, 5:08 PM EDT for Henry County, Pittsylvania County, City of Martinsville, Virginia. It was in force for 49 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 5:08 PM EDT (21:08 UTC)
Expired
Jul 27, 2016, 5:57 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties City of Martinsville, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:08 PM EDTTSTM WND DMGHorse Pasture, VATHUNDERSTORM WINDS DOWNED NUMEROUS TREES WITHIN THE COMMUNITY OF HORSE PASTURE CLOSING SEVERAL ROADWAYS.
Jul 27, 5:30 PM EDTTSTM WND DMG1 Sw Martinsville City, VA15-20K DAMAGE. TEMPORARY ROOF WAS BLOWN OFF A BUSINESS. DAMAGED CARS AND ROOF OF NEARBY CAR DEALERSHIP.
Jul 27, 5:30 PM EDTTSTM WND DMG2 Nw Martinsville City, VATREE DOWN BLOCKING HILL AND DALE ROAD
Jul 27, 5:30 PM EDTTSTM WND DMGMartinsville City, VATHUNDERSTORM WINDS RESULTED IN NUMEROUS TREES DOWN ACROSS THE CITY OF MARTINSVILLE CLOSING ROADS AND DAMAGING AT LEAST ONE CAR. A SMALL SHEDS ROOF WAS ALSO BLOWN WITHIN THE CITY.
Jul 27, 5:30 PM EDTTSTM WND DMGWsw Martinsville City, VA30K DAMAGE. TREE FELL ONTO HOUSE.
Jul 27, 5:40 PM EDTTSTM WND DMGChatmoss, VATHUNDERSTORM WINDS DOWNED SEVERAL TREES WITHIN THE COMMUNITY OF CHATMOSS CLOSING ROADWAYS
Jul 27, 5:55 PM EDTTSTM WND DMGAxton, VATHUNDERSTORM WINDS BROUGHT DOWN AT LEAST TWO TREES WITHIN THE COMMUNITY OF AXTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1613 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

872 
WUUS51 KRNK 272108
SVRRNK
VAC089-143-690-272215-
/O.NEW.KRNK.SV.W.0213.160727T2108Z-160727T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  THE CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 508 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HORSE
  PASTURE...MOVING NORTHEAST AT 10 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE...
  AXTON...
  SPENCER...
  BASSETT...
  AND LEATHERWOOD.

THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND
MARTINSVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3666 8006 3668 8007 3671 8008 3677 7994
      3678 7959 3656 7960 3656 8005
TIME...MOT...LOC 2108Z 234DEG 10KT 3663 7996 

HAIL...1.50IN
WIND...60MPH
 
$$

JJM
4 follow-up statements
364 
WWUS51 KRNK 272128
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT WED JUL 27 2016

VAC089-143-690-272215-
/O.CON.KRNK.SV.W.0213.000000T0000Z-160727T2215Z/
PITTSYLVANIA VA-HENRY VA-CITY OF MARTINSVILLE VA-
528 PM EDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
SOUTHWESTERN PITTSYLVANIA...AND HENRY COUNTIES AND THE CITY OF
MARTINSVILLE...

AT 527 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VILLA
HEIGHTS...MOVING NORTHEAST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
AXTON...
SPENCER...
BASSETT...
AND LEATHERWOOD.

THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND
MARTINSVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3677 7994 3678 7959 3656 7960 3656 8003
      3673 8004
TIME...MOT...LOC 2127Z 234DEG 10KT 3666 7990 

HAIL...1.50IN
WIND...60MPH
 
$$

JJM
889 
WWUS51 KRNK 272145
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT WED JUL 27 2016

VAC089-143-690-272215-
/O.CON.KRNK.SV.W.0213.000000T0000Z-160727T2215Z/
PITTSYLVANIA VA-HENRY VA-CITY OF MARTINSVILLE VA-
545 PM EDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
SOUTHWESTERN PITTSYLVANIA...AND SOUTHEASTERN HENRY COUNTIES AND THE
CITY OF MARTINSVILLE...

AT 544 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHATMOSS...
MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
AXTON...
LEATHERWOOD...
SANDY RIVER...
AND VILLA HEIGHTS.

THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND
MARTINSVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR ${CTAHAILWINDTHREAT}...AS WELL AS DEADLY
CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3674 7981 3678 7959 3656 7960 3656 7994
      3669 7994
TIME...MOT...LOC 2144Z 244DEG 10KT 3665 7982 

HAIL...0.75IN
WIND...60MPH
 
$$

JJM
090 
WWUS51 KRNK 272152
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT WED JUL 27 2016

VAC690-272202-
/O.CAN.KRNK.SV.W.0213.000000T0000Z-160727T2215Z/
CITY OF MARTINSVILLE VA-
552 PM EDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
THE CITY OF MARTINSVILLE IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3670 7979 3672 7959 3656 7960 3656 7989
      3665 7982
TIME...MOT...LOC 2152Z 239DEG 11KT 3666 7975 

$$

VAC089-143-272215-
/O.CON.KRNK.SV.W.0213.000000T0000Z-160727T2215Z/
PITTSYLVANIA VA-HENRY VA-
552 PM EDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
SOUTHWESTERN PITTSYLVANIA AND SOUTHEASTERN HENRY COUNTIES...

AT 552 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER AXTON...MOVING
NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
AXTON...
LAUREL PARK...
AIKEN SUMMIT...
CASCADE...
AND SANDY LEVEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR ${CTAHAILWINDTHREAT}...AS WELL AS DEADLY
CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3670 7979 3672 7959 3656 7960 3656 7989
      3665 7982
TIME...MOT...LOC 2152Z 239DEG 11KT 3666 7975 

HAIL...0.75IN
WIND...60MPH
 
$$

JJM
083 
WWUS51 KRNK 272157
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT WED JUL 27 2016

VAC089-143-272207-
/O.CAN.KRNK.SV.W.0213.000000T0000Z-160727T2215Z/
PITTSYLVANIA VA-HENRY VA-
557 PM EDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN PITTSYLVANIA AND SOUTHEASTERN HENRY COUNTIES IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3670 7979 3672 7959 3656 7960 3656 7989
      3665 7982
TIME...MOT...LOC 2155Z 234DEG 10KT 3667 7974 

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:54 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 27, 3:54 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
354 PM EDT Wed Jul 27 2016

.SYNOPSIS...
A wavy front will be nearly stationary from the Mid Atlantic
region to the mid Mississippi Valley through the end of the week.
Weak impulses tracking along the front will combine with deep
moisture to produce periodic rounds of showers and thunderstorms.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 220 PM EDT Wednesday...

Expect convection that is developing from the Shenandoah Valley
southwest to the mountains of Southwest Virginia into NW NC to
continue through this evening generally moving in an east or
southeast direction at 15 to 20 mph. Still a marginal risk for
damaging winds as high pwats will lead to water loading. MLCAPEs
running 2000-3000 J/KG though effective shear is a little lower than
yesterday across the northern county warning area, mainly 25 kts.

Plenty of lightning and heavy rain as well, so will have to watch
for localized flooding if backbuilding or training cells occurs.

As we head through overnight the models show weakening convection as
weak upper support moves east. As we head to Thursday, models
continue to advertise decent shortwave moving from the TN Valley
into the eastern Ohio Valley. Better upper support with backing
winds suggests that higher threat of showers and storms occurs over
the mountains, though further east is limited some. Any cloud cover
tonight into Thursday from blow off of upstream convection may
inhibit stronger storms in the west, but should be more sunshine in
the east. The Storm Prediction Center Day 2 has a slight risk of
severe storms in our piedmont counties Thursday and marginal
elsewhere.

Looking for highs to ranging from the lower to mid 80s west to lower
to mid 90s east.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 330 PM EDT Wednesday...

Overall synoptic pattern shows upper ridge across the western states
with broad trough developing across the MS/OH valley as fairly
strong short-wave helps to amplify the trough. This will spin up
a weak surface low...currently forecast by the consensus of
models to pass just to our northwest Thursday night and Friday
with an axis of very high PWATS and the potential for significant
rainfall mainly to our north and west. QPF ranges from less than
0.25 inches far southeast CWA up to possibly 1.50 inches far
northwest. Recently issued WPC Day 2 (12z Thu-12z Fri) Excessive
Rainfall outlook show an area of slight chance for excessive
rainfall mainly north and west as well. Cannot rule out some hydro
issues in our northern counties with this much rainfall but better
likelihood north of the CWA where some Flood Watches have been or
are likely to be issued. At this point no Flood Watches for our
area but will have to monitor closely for any southward shifts in
the expected area of heaviest rainfall. Partial clearing Friday
into the weekend with little significant change in the overall
pattern. Maintaining diurnal thunderstorm chances in the still
moist and unstable air mass. Temperatures near to slightly above
seasonal normals.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 330 PM EDT Wednesday...

The generalized pattern over the CONUS will be slow to change in the
extended period as upper ridge builds over the western states an
broad troughing takes hold across the eastern U.S. Expect several
shortwaves will crest the western ridge and help to amplify the
eastern trough early in the period. Meanwhile a surface frontal
boundary will persist in the vicinity of the mid-Atlantic through
the period oscillating somewhat north and south in response to short-
wave activity and modified by rounds of mainly afternoon/evening convection.
The air mass will remain warm and humid through the period with
daily highs near to slightly above normal and lows above normal
due to the high humidity and considerable cloudiness at times. By
Wednesday indications are that H5 heights will begin to rise again
with somewhat drier and hotter conditions for mid-week period.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...

Convection will again be problematic as we head through the
afternoon. Radar at issuance time shows a cluster of storms
heading toward BLF therefore put a tempo group for moderate
thunder here from 18-19z. Otherwise will keep VCTS in for the
afternoon and amend as necessary when storms near terminals.

Storms will end/weaken this evening with fog developing overnight.
Similar to this morning, fog will be dense at LWB and possibly
BCB/BLF, with MVFR possible at the other sites.

Another cluster of storms should form in the mountains around or
after 18z Thursday so nothing added to the terminals before 18z.

Extended aviation discussion...

The upper ridge will remain just south of the area and a residual
front nearby through Monday. This should allow for periodic daily
convective coverage. Appears more widespread sub-VFR possible
with thunderstorms later Thursday with a stronger wave along the
front with perhaps some decrease in coverage by the weekend as
this feature passes. At least diurnal MVFR/IFR possible each
afternoon/evening through Monday for now. Late night and early
morning fog will likely occur at the usual valley locations, and
those chances increase across the entire region if any rain occurs
during the afternoon or evening at any site.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...PC
LONG TERM...PC
AVIATION...WP
Hazardous weather outlook, Jul 27, 9:53 AM EDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 AM EDT WED JUL 27 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-281400-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
953 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE THURSDAY AFTERNOON INTO FRIDAY. EXCESSIVE RAINFALL IS
ALSO POSSIBLE AND MAY BRING A THREAT FOR FLOODING.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 27, 4:38 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     2 WSW ROCKY MOUNT       36.99N 79.92W
07/27/2016                   FRANKLIN           VA   TRAINED SPOTTER

            ONE TREE DOWN ON A STORAGE BUILDING ALONG HIGHFIELD
            CIRCLE

&&

PW
Special weather statement, Jul 27, 4:39 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT WED JUL 27 2016

VAZ044-058-272115-
HALIFAX-PITTSYLVANIA-
439 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PITTSYLVANIA AND NORTHWESTERN HALIFAX COUNTIES...

AT 438 PM EDT...A STRONG THUNDERSTORM WAS OVER CHALK LEVEL...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRETNA...
MT AIRY...
INGRAM...
NATHALIE...
AND CHALK LEVEL.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3687 7943 3706 7925 3691 7890 3670 7907
TIME...MOT...LOC 2038Z 294DEG 22KT 3691 7929

JJM
Special weather statement, Jul 27, 4:45 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT WED JUL 27 2016

VAZ023-024-272145-
ROCKBRIDGE-BOTETOURT-
445 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ROCKBRIDGE AND NORTHEASTERN BOTETOURT COUNTIES...THE
SOUTHWESTERN CITY OF LEXINGTON AND THE CITY OF BUENA VISTA...

AT 445 PM EDT...A STRONG THUNDERSTORM WAS NEAR NATURAL BRIDGE...
MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
GLASGOW...
COLLIERSTOWN...
AND ARCADIA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3773 7931 3769 7932 3763 7940 3763 7942
      3762 7943 3762 7944 3761 7946 3758 7945
      3749 7955 3749 7956 3746 7959 3771 7980
      3778 7973 3776 7967 3781 7965 3783 7962
TIME...MOT...LOC 2045Z 311DEG 18KT 3768 7957

PC
Local storm report, Jul 27, 4:56 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 WSW NORTHWEST SMITH M 37.16N 79.75W
07/27/2016                   FRANKLIN           VA   911 CALL CENTER

            ONE TREE DOWN ON NORTHRIDGE ROAD NEAR THE INTERSECTION
            WITH HARDY ROAD

&&

PW
Special weather statement, Jul 27, 5:00 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT WED JUL 27 2016

VAZ024-035-272145-
ROCKBRIDGE-AMHERST-
500 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN AMHERST AND EAST CENTRAL ROCKBRIDGE COUNTIES...

AT 459 PM EDT...A STRONG THUNDERSTORM WAS NEAR LOWESVILLE...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
CLIFFORD...
FORKS OF BUFFALO...
VESUVIUS...
LOWESVILLE...
AND ALTO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3786 7914 3785 7915 3782 7916 3781 7917
      3781 7914 3778 7911 3778 7908 3777 7907
      3772 7907 3770 7903 3770 7899 3768 7898
      3754 7912 3782 7934 3793 7922
TIME...MOT...LOC 2059Z 321DEG 12KT 3775 7913

PC
Local storm report, Jul 27, 5:05 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     4 ENE FERRUM            36.95N 79.95W
07/27/2016                   FRANKLIN           VA   911 CALL CENTER

            ONE TREE DOWN NEAR THE INTERSECTION OF FRANKLIN STREET
            AND PLEASANT HILL ROAD

&&

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:13 PM EDTSpecial Weather StatementRNKCity of Buena Vista32 min
Jul 26, 8:25 PM EDTSpecial Weather StatementRNKBuckingham50 min
Jul 26, 8:51 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg39 min
Jul 26, 9:01 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg59 min
Jul 26, 9:15 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Jul 26, 9:33 PM EDTSpecial Weather StatementRNKAlleghany42 min
Jul 26, 9:46 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte59 min
Jul 26, 10:22 PM EDTAreal Flood AdvisoryRNKCampbell3 hr
Jul 26, 10:44 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania76 min
Jul 26, 10:48 PM EDTSpecial Weather StatementRNKFranklin57 min
Jul 26, 10:59 PM EDTAreal Flood AdvisoryRNKCharlotte3 hr
Jul 26, 11:36 PM EDTSpecial Weather StatementRNKHalifax54 min
Jul 27, 12:16 AM EDTSpecial Weather StatementRNKCity of Danville14 min
Jul 27, 1:22 PM EDTSpecial Weather StatementRNKTazewell23 min
Jul 27, 1:43 PM EDTSpecial Weather StatementRNKTazewell32 min
Jul 27, 1:53 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem37 min
Jul 27, 2:10 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem50 min
Jul 27, 2:18 PM EDTSpecial Weather StatementRNKPulaski42 min
Jul 27, 2:33 PM EDTSpecial Weather StatementRNKBedford57 min
Jul 27, 3:00 PM EDTSpecial Weather StatementRNKCity of Radford45 min
Jul 27, 3:02 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania58 min
Jul 27, 3:07 PM EDTSpecial Weather StatementRNKFloyd23 min
Jul 27, 3:10 PM EDTSpecial Weather StatementRNKCity of Salem35 min
Jul 27, 3:14 PM EDTSpecial Weather StatementRNKBotetourt31 min
Jul 27, 3:31 PM EDTSpecial Weather StatementRNKFranklin29 min
Jul 27, 3:43 PM EDTSpecial Weather StatementRNKBotetourt47 min
Jul 27, 3:47 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania58 min
Jul 27, 3:52 PM EDTSpecial Weather StatementRNKBuckingham53 min
Jul 27, 4:00 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem45 min
Jul 27, 4:06 PM EDTSpecial Weather StatementRNKMontgomery54 min
Jul 27, 4:09 PM EDTSpecial Weather StatementRNKRockbridge36 min
Jul 27, 4:11 PM EDTSpecial Weather StatementRNKFranklin34 min
Jul 27, 4:17 PM EDTSpecial Weather StatementRNKCarroll28 min
Jul 27, 4:21 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick24 min
Jul 27, 4:31 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Patrick, City of Galax59 min
Jul 27, 4:39 PM EDTSpecial Weather StatementRNKPittsylvania36 min
Jul 27, 4:43 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick62 min
Jul 27, 4:45 PM EDTSpecial Weather StatementRNKCity of Buena Vista60 min
Jul 27, 4:50 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania85 min
Jul 27, 5:00 PM EDTSpecial Weather StatementRNKAmherst45 min
Jul 27, 5:03 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax3 hr
Jul 27, 5:54 PM EDTSpecial Weather StatementRNKAmherst, Appomattox51 min
Jul 27, 6:03 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville27 min
Jul 27, 6:37 PM EDTSpecial Weather StatementRNKAppomattox38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.